Skip to main content

Citing Sources in LyX

How to build a bibiography and insert citations using LyX

Citation Style Recommendation

Unlike many other disciplines, Math & Statistics don't have a SINGLE accepted way of citing resources. Ask your professor if s/he has a preferred bibliographic style before submitting a paper. Some faculty have no preference, as long as your sources are cited completely and correctly. This page gives some examples of reference styles found in math & stats journals. Or you could mimic the citation style in one of the journals used by your professor. 

And many professors are now teaching math students to use variations of BibTeX, which automates managing references for use with LaTeX.

American Mathematical Society (AMS)

These citation examples came from articles published in various AMS publications:

 In text Reference example:  

[3]  - With AMS in-text citations, the # sign corresponds to the author listed alphabetically in the references at end of article.

References (list at END of paper, with citations alphabetical by AUTHOR):

Journal Article (one author):
[3] S. Dostoglou, S.: On the asymptotics of the finite energy solutions of the Yang-Mills-Higgs equations, Journal of Mathematical Physics, 31, 2490-2496 (1990). 

Journal Article (multiple authors):
[2] S. Carstensen, E.P. Stephan, Adaptive boundary-element methods for transmissions problems, Journal of Mathematical Analysis and Applications, 106, 367-413 (1985).


Book (one author):

[1] C.P. Bruter, Mathematics and Art, Springer, Paris, 2002.

Book (multiple authors):

[4] N. Lesmoir-Gordon, M, Frame, B. Mandelbrot, N. Neger, Mandelbrot's World of Fractals, Key Curriculum Press, 2005.


Web Page:
[5] G.P. Michon. Final answers: Perimeter of an ellipse (updated May 17, 2011)


For more information:


American Statistical Association (ASA)

These citation examples came from various articles published in ASA journals:

In text Reference example:   (De Loera, Lui and Yoshida 2004)

References (list at END of paper, with citations alphabetical by AUTHOR):

Journal Article (one author)
Aronov, B., et al. (2008), "A Generalization of Magic Squares with Applications to Digital Halftoning," Theory of Computing Systems, 42, 143-156.

Journal Article (multiple authors)
De Loera, J., Liu, F., and Yoshida, R. (2009), "A Generating Function for All Semi-Magic Squares and the Volume of the Birkhoff Polytope," Journal of Algebraic Combinatorics, 30, 113-139.

Book (one author)
Salkind, N. J. (2007), Statistics for People Who (Think They) Hate Statistics, Thousand Oaks: SAGE Publications.

Book (multiple authors)
Berry, D., Stangl, D, (1996) Bayesian Biostatistics, New York: Marcel Dekker.

Web Page
Multicast-Based Inference of Network Internal Characteristics (MINC), available at:

For more information: